Wyoming, 2018Avalanche in Wyoming, December 22, 2018
December 22, 2018 · NWS RIW · 1 event in 1 county or zone
A 31 year old man riding in the Wyoming Range to the East of Alpine was riding a snowmobile in steep terrain when he triggered a 100 foot by 100 foot slab avalanche. The avalanche flipped his snowmobile and he was pinned under the snowmobile for an hour before being dug out.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A 31 year old man riding in the Wyoming Range to the East of Alpine was riding a snowmobile in steep terrain when he triggered a 100 foot by 100 foot slab avalanche. The avalanche flipped his snowmobile and he was pinned under the snowmobile for an hour before being dug out. He was pronounced dead at the scene.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Dec 22, 2:29 AM MST, 6 hours 31 minutes earlier.
Area forecast discussion, Dec 22, 2:29 AM MST, 6 hours 31 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
229 AM MST Sat Dec 22 2018
.SHORT TERM...Today through Christmas Eve night
Light snow showers will be ongoing this morning across southern
portions of Sweetwater County. Another band is expected to develop
before sunrise, from the Owl Creek Mountains to Casper. Snowfall
amounts will be an inch or less and end by mid morning. There
will remain a slight chance for snow to continue through the day
today over the western mountains, but accumulations will remain
light. Otherwise, conditions will be quiet today across much of
the area. However, gusty west winds will occur across the I-80
corridor.
Another fast-moving trough will impact the far west on Sunday. As
the trough continues eastward and exits over the Plains late Sunday
afternoon, there will be enough jet dynamics (left front quad) and
upslope components to keep generating snow over this area through
the night Sunday night. There will be a lull in this activity Monday
morning, before another weak shortwave moves over late Monday
morning into the afternoon. Snowfall amounts will generally be
light over a 24-hr period. An additional 3 to 6 inches is
expected in the far western mountains Sunday and Sunday night,
with 1 to 3 inches in the valleys. Locally higher amounts will be
possible in the Tetons and Gros Ventres. Amounts will be slightly
lower for Monday.
Gusty SW winds will return over the Wind Corridor Sunday, with the
passage of the trough. This also looks to repeat Monday, but with
winds being about 15 mph lower. Temperatures are expected to be
somewhat seasonal, with a more Pacific airmass being in place
through the period. The good news is that days are getting longer
now.
.LONG TERM...Christmas Day through Saturday
Overview...A low pressure system will move east across the southwest
U.S. and southern Rockies Christmas Day and Tuesday night, then lift
northeast across the central Plains Wednesday and Thursday. The
heavier precipitation is expected to stay south and east of the area
with this system with the best chances of light snow accumulations
on Tuesday night into Wednesday. Temperatures will be on the cool
side Wednesday through Saturday with most highs in the 20s across
the valleys and basins.
Discussion...A quick transition from our current zonal flow to a
more amplified flow takes shape on Christmas Day as ridge amplifies
over the eastern Pacific and upper low digs down the front side of
this ridge to near the CA/AZ border by 00z Wednesday. 22/00z ECMWF
and GFS are in better agreement with the storm track and timing with
ECMWF remaining a bit slower overall. Isolated to scattered snow
showers are expected to push north in difluent southerly flow on
Christmas Day with GFS more aggressive bringing QPF north into south
and central Wyoming than ECMWF. We left the idea of low end PoPs
(isolated to scattered snow showers) spreading north and east across
the area Christmas Day/night. Surface lee cyclogenesis is expected
across NE New Mexico early Wednesday with the surface low slowly
lifting across Kansas Wednesday night into eastern Nebraska on
Thursday. Precipitation shield NW of surface low is expected to
extend westward to near a Casper-Rawlins line on Wednesday and
slowly lift north and east through Thursday. Thus, some light snow
accumulations are possible mainly in the Casper area on
Wednesday, aided by a light N-NE upslope flow.
An upstream shortwave is expected dive down the front side of the
eastern Pacific ridge, south across the western Great Basin on
Thursday into Arizona on Friday, effectively reloading the upper
trough. This system will spread chances of snow showers across the
west on Thursday and then be too far south of the area to have much
impact on Friday.
Just beyond this extended period, both ECMWF and GFS are showing a
blast of snow and cold across the area on New Year's Eve and a cold
start to 2019.
&&
.AVIATION...For the 12Z TAFS through 12Z Sunday
West of the Divide...KBPI/KJAC/KPNA/KRKS Routes
Some very light snow and lcl MVFR conds may linger through 14z
before ending. Some mtn tops will remain obscured through 18z.
Otherwise, VFR conds will return Saturday. A new weather system may
spread lgt snow into the far northwest corner after 09z Sunday.
East of the Divide...KCOD/KCPR/KLND/KRIW/KWRL Routes
Between 12z and 18z this morning, some lcl very light snow is
possible between KRIW and KCPR with lcl MVFR cigs. Otherwise, expect
VFR conds through Saturday night.
&&
.FIRE WEATHER...
Light snow across the far west and over central portions this
morning. Little to no accumulation expected. Otherwise, gusty SW
to W winds return over the Wind Corridor and southern portions
today. Mixing heights and smoke dispersal will generally be poor
for most areas, but up to good where winds will be gusty.
&&
.RIW WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SHORT TERM...LaVoie
LONG TERM...Meunier
AVIATION...Skrbac
FIRE WEATHER...LaVoie
Hazardous weather outlook, Dec 22, 2:32 AM MST, 6 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
232 AM MST Sat Dec 22 2018
WYZ001>020-022>030-231000-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
232 AM MST Sat Dec 22 2018
This Hazardous Weather Outlook is for Western and Central
Wyoming.
.DAY ONE...Today and Tonight.
Light snow over the far west and flurries over central portions
this morning. Accumulations will stay light.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Sunday and Christmas Eve...Snow expected across the west. Light
to moderate accumulations are expected. Light snow possible across
the south.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed today or tonight.
Avalanche, Salt River & Wyoming Ranges
- When
- December 22, 9:00 AM MST to 10:00 AM MST
- Where
- Salt River & Wyoming Ranges forecast zone
- Deaths
- 1 direct, 0 indirect
- Reported by
- Park/Forest Service
- Coordinates
- 42.516, -110.286 (the zone’s center; the record gives no point)
- Avalanche
- A mass of snow sliding down a mountainside that caused a death, an injury or damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Strong Wind in New York, December 22, 2018$24,000 · 24 events
- Dense Fog in California, December 22 to 24, 20184 events
- Strong Wind in Vermont, December 22, 2018$3,000 · 3 events
- Flooding in West Virginia, December 22 to 23, 20182 events
- Dense Fog in California, December 22, 20182 events
- Flood and Coastal Flood in Maine, December 22, 20182 events
- Strong Wind in Massachusetts, December 22, 2018$2,000 · 2 events
- Strong Wind in Connecticut, December 22, 2018$2,000 · 2 events
- Heavy Snow in Washington, December 22 to 23, 20182 events
- Flood in Maine, December 22, 20181 event
- Freezing Fog in Alabama, December 22, 20181 event
- Flood in Maryland, December 22 to 23, 20181 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 798159.